Wyoming, 2009

Winter Storm in Wyoming, January 1 to 3, 2009

January 1 to 3, 2009 · NWS RIW · 5 events in 5 counties and zones

Strong, moist westerly flow off the Pacific Ocean provided a prolonged period of snowfall across northwest and far west Wyoming. Mountain snowfall generally ranged from 12 to 20 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong, moist westerly flow off the Pacific Ocean provided a prolonged period of snowfall across northwest and far west Wyoming. Mountain snowfall generally ranged from 12 to 20 inches. The highest amounts were mainly confined to a swath from northeast Teton County, across southern Yellowstone National Park, and into the central Absaroka Range. For the lower elevations, the heaviest snow totals of four to eight inches occurred in the Bondurant Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 31, 3:27 PM MST, 9 hours 33 minutes earlier.

Area forecast discussion, Dec 31, 3:27 PM MST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
327 PM MST WED DEC 31 2008

SHORT TERM...TONIGHT THROUGH SATURDAY

COMPLEX...LONG DURATION SNOW EVENT EXPECTED TO BEGIN IN THE WEST
TONIGHT AND CONTINUE THROUGH FRIDAY EVENING. MOUNTAINS SHOULD DO
VERY WELL IN THIS PATTERN EVEN THOUGH THE MID LEVEL TEMPERATURES
GET TOO WARM FOR OPTIMAL SNOW CRYSTAL GROWTH THURSDAY AFTERNOON
THROUGH EARLY FRIDAY. STICKING WITH THE GFS TODAY WHICH SHOWS
STEADY SNOW DEVELOPING THIS EVENING AND CONTINUING INTO EARLY
FRIDAY BEFORE THE VERY HEAVY SNOW IS EXPECTED WITH THE APPROACHING
COLD TROUGH AND INCREASING JET STREAK AND QG FORCING. BEFORE THIS
THE MAIN LIFT WILL BE ISENTROPIC. THE PROFILE IS VERY MOIST AND
ALMOST TOO WARM BY LATER THURSDAY NIGHT AND FRIDAY MORNING FOR THE
WESTERN VALLEYS. SOME CONCERN WITH WARMER MID LEVELS THAT SNOW
WILL DECREASE SIGNIFICANTLY ACROSS THE JACKSON AND STAR VALLEYS BY
THURSDAY AFTERNOON AND NOT PICK UP AGAIN UNTIL LATE FRIDAY MORNING
AND THEN HIT THE AREA HARD INTO FRIDAY EVENING. HOWEVER...THE GFS
IS STILL HITTING THIS AREA WITH STEADY PCPN AND WINDY CONDITIONS.
VERY TOUGH CALL ON HOW BEST TO HANDLE THE OVERALL STORM BUT OPTED
TO UPGRADE ZONES 12...13 AND 1 TO A WINTER STORM WARNING THROUGH
06Z SATURDAY AND LEAVE THE WATCH FURTHER SOUTH. THE WIND RIVER
MOUNTAINS ARE ALSO A CHALLENGE WITH THE LONG NORTH...SOUTH EXTENT.
THE TOGWOTEE PASS AREA WILL START SEEING SNOW TONIGHT WHILE SOUTH
PASS WILL LIKELY SEE VERY LITTLE UNTIL FRIDAY. DEBATED A WATCH
FOR FRIDAY BUT OPTED TO LET THE EVENING CREW EXAMINE EVERYTHING
ONE MORE TIME. WELL NEED AT LEAST AN ADVISORY EVENTUALLY FOR THIS
AREA...ESPECIALLY DEPENDING ON HOW THE UPPER GREEN RIVER FOOTHILLS
ARE HANDLED.

AS TO THE HIGH WINDS...THE CHIEF JOSEPH SENSOR HAS BEEN BLOWING
HIGH WIND OFF AND ON TODAY WITH THE CURRENT SENSOR AT 3 PM SHOWING
60 MPH SUSTAINED. WILL LEAVE THE WARNING THROUGH 03Z THIS EVENING.
MORE WIND WILL RETURN TO THIS AREA LATER THURSDAY NIGHT OR FRIDAY
AND ALSO TO THE WIND CORRIDOR WHERE MORE HIGH WIND WATCHES WILL
LIKELY BE NEEDED. THE WINDIEST PERIOD FOR ZONES 19 AND 20 SHOULD
BE DURING THE DAY FRIDAY WHEN H7 WINDS BECOME SOUTHWEST AND THE
SW-NE PRESSURE GRADIENT INCREASES.

THE MAIN TROUGH THAT IMPACTS THE WEST FRIDAY AND FRIDAY EVENING
WILL ALSO MOVE EAST OF THE DIVIDE SIMILAR TO DECEMBER 26TH WITH
WIDESPREAD SNOW FOR MANY AREAS EAST OF THE DIVIDE FRIDAY NIGHT
INTO SATURDAY. HAVE HIT ALL OF THE NORTH WITH LIKELY P0PS FRIDAY
NIGHT AND THE CENTRAL ZONES ON SATURDAY. HAVE STARTED OUT WITH 1
TO 3 INCHES OF SNOW UNTIL WE SEE A LITTLE MORE DETAIL.

TEMPERATURES WILL CONTINUE TO BE A CHALLENGE WITH WIND AND WARM
ADVECTION AHEAD OF OUR FRIDAY TROUGH. FULLY MIXED ATMOSPHERE
SHOULD LEAD TO A RATHER MILD ALBEIT VERY WINDY DAY FOR AREAS EAST
OF THE DIVIDE ON FRIDAY.

LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

CYCLONIC FLOW ASSOCIATED WITH UPPER LOW TO OUR NORTH WILL PERSIST
THROUGH MUCH OF SATURDAY WITH COLDER AIR FILTERING SOUTH THROUGH THE
STATE. BEST SNOW CHANCES WILL REMAIN ACROSS THE NORTHERN MOUNTAINS
AND WILL DIMINISH FROM WEST TO EAST DURING THE DAY. ENOUGH COLD AIR
ASSOCIATED WITH THERMAL TROUGH TO KEEP MOSTLY CLOUDY SKIES ACROSS
THE NORTH. IMPROVING CONDITIONS FOR SATURDAY NIGHT AS FLOW
TRANSITIONS TO A SPLIT FLOW PATTERN. THIS LEAVES WYOMING BETWEEN
SYSTEMS SATURDAY NIGHT AND SUNDAY. SATURDAY NIGHT WILL BE THE
COLDEST MORNING OF THE EXTENDED PERIOD WITH CLEARING SKIES ALLOWING
FOR BEST RADIATIONAL COOLING. STILL COLD FOR SUNDAY EVEN WITH
SUNSHINE MORE PREVALENT...BUT SUNDAY SHOULD BE THE LEAST ACTIVE DAY
ACROSS WESTERN AND CENTRAL WYOMING. UPPER LOW TRACKS THROUGH THE
SOUTHERN PRAIRIE PROVINCES AND INTO THE GREAT LAKES SUNDAY AS
SOUTHWEST LOW IS DRIVEN DEEP INTO THE DESERT SOUTHWEST BY 120KT JET.
UPSTREAM KICKER REACHES THE BRITISH COLUMBIA COAST BY 12Z/MONDAY.
WARM AIR ADVECTION PRECIPITATION IN ADVANCE OF THIS SYSTEM WILL
REACH WESTERN WYOMING MONDAY AFTERNOON AND WITH IT A RETURN OF
MOUNTAIN SNOW. WARM AIR ADVECTION WILL HELP TO BOOST TEMPERATURES
SIGNIFICANTLY EAST OF THE DIVIDE ON MONDAY AND TUESDAY. OTHER FACTOR
AIDING WARMUP WILL BE FORMATION OF LEE TROUGH ACROSS EASTERN
WYOMING. THIS WILL BRING THE RETURN OF GUSTY SOUTHWEST WIND IN THE
WIND CORRIDOR FROM ROCK SPRINGS TO CASPER...PARTICULARLY ON MONDAY.
FLOW VEERS MORE TO THE NORTHWEST ON TUESDAY IN RESPONSE TO BUILDING
RIDGE OFF THE WESTERN U.S. COAST. SHOULD STILL BE ENOUGH MOISTURE IN
THIS FLOW TO GENERATE SNOW IN THE WEST. HOWEVER...RIDGE AXIS MOVES
FAR ENOUGH INLAND TO PROVIDE MORE INFLUENCE FROM ANTICYCLONIC FLOW
AND HAVE DECREASED SNOW CHANCES FROM MONDAY TO TUESDAY. FLOW
TRANSITIONS BACK TO A MORE WESTERLY FLOW ON WEDNESDAY AS RIDGE
FOLDS. HAVE ADDED CLIMATOLOGICAL CHANCE OF PRECIPITATION TO
WEDNESDAY ACCORDINGLY.

AVIATION...

APPROACHING PACIFIC MOISTURE IN WEST NORTHWESTERLY FLOW WILL BRING
DECREASING CEILINGS IN THE WEST AND MOUNTAIN SNOWS THIS EVENING. VFR
AND MVFR CONDITIONS WILL PERSIST FOR KJAC...KPNA...AND KBPI THROUGH
THE EVENING BEFORE CONDITIONS BEGIN TO DETERIORATE OVERNIGHT.
STRONG AND ERRATIC WINDS WILL PRODUCE AREAS OF LLWS THIS EVENING LEE
OF THE ABSAROKAS...PARTICULARLY AFFECTING KCOD.  EAST OF THE
CONTINENTAL DIVIDE...VFR CONDITIONS WILL PREVAIL WHILE INCREASING
WINDS ALONG THE KRKS TO KCPR CORRIDOR WILL PRODUCE AREAS OF LLWS.

FIRE WEATHER...

ANOTHER MAJOR SNOW STORM WILL IMPACT THE WEST THROUGH FRIDAY WITH
PERIODS OF VERY STRONG TO HIGH WINDS EAST OF THE DIVIDE. LIGHT
SNOW WILL ALSO IMPACT THE FAR NRN AND NERN ZONES TONIGHT AND
ACROSS MOST AREAS EAST OF THE DIVIDE ON SATURDAY. OTHERWISE...IT
WILL BE A VERY WINDY PERIOD EAST OF THE DIVIDE...ESPECIALLY THIS
EVENING AND AGAIN LATER THURSDAY NIGHT AND FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR WYZ002.

WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY EVENING
FOR WYZ023>025.

WINTER STORM WARNING UNTIL 11 PM MST FRIDAY FOR WYZ001-012-013.

&&

SHORT TERM...SKRBAC
LONG TERM...CNJ
AVIATION...BERC
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Dec 31, 5:01 PM MST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
501 PM MST WED DEC 31 2008

WYZ001>020-022>030-011437-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
501 PM MST WED DEC 31 2008

...HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS THROUGH 8 PM THIS
EVENING...

...WINTER STORM WARNINGS IN EFFECT FOR MUCH OF FAR NORTHWEST
WYOMING TONIGHT THROUGH FRIDAY AFTERNOON EVENING...

...WINTER STORM WATCHES IN EFFECT FOR MUCH OF SOUTHWESTERN WYOMING
THURSDAY MORNING THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WEST WINDS ARE EXPECTED IN THE ABSAROKA MOUNTAINS
THROUGH 8 PM THIS EVENING. WEST WINDS WILL CONTINUE THROUGH
EARLY THIS EVENING...REACHING SPEEDS OF 45 TO 55 MPH WITH GUSTS
AS HIGH AS 75 TO 80 MPH. THESE WINDS WILL IMPACT TRAVEL ALONG THE
CHIEF JOSEPH HIGHWAY NORTHWEST OF CODY. CONSIDERABLE BLOWING AND
DRIFTING SNOW WILL ACCOMPANY THE WINDS ALONG HIGHWAY 296...THE CHIEF
JOSEPH SCENIC HIGHWAY.

MOST OTHER LOCATIONS ACROSS WEST AND CENTRAL WYOMING WILL EXPERIENCE
WINDS THROUGH EARLY THIS EVENING. THE WINDS WILL BE QUITE GUSTY
IN THE MOUNTAINS AS WELL AS NEAR CODY...DUBOIS...AND IN NATRONA AND
SOUTHEAST FREMONT COUNTIES.

THE NEXT IN A SERIES OF STORMS IS EXPECTED TO BRING HEAVY SNOW TO
THE WEST BEGINNING IN THE NORTHWEST THIS EVENING. THE SNOW WILL
BECOME MORE WIDESPREAD TONIGHT OVER JACKSON HOLE...THE TETONS AND
YELLOWSTONE NATIONAL PARK. THE AREA OF HEAVY SNOW WILL EXPAND AND
SPREAD INTO SOUTHWEST WYOMING BY EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SNOW IS EXPECTED TO INTENSIFY THURSDAY MORNING. THE SNOW MAY
BECOME HEAVY AT TIMES...ESPECIALLY LATER THURSDAY THROUGH FRIDAY
EVENING. GUSTY WINDS WILL ACCOMPANY THE SNOW RESULTING IN
CONSIDERABLE BLOWING AND DRIFTING SNOW. SNOWFALL OF 1 TO 2 FEET IN
THE FAR WEST MOUNTAINS WITH 6 TO 12 INCHES IN THE VALLEYS IS LIKELY
BY FRIDAY EVENING. STAY TUNED TO THE LATEST WINTER STORM WATCHES AND
WARNINGS ON THIS SIGNIFICANT WINTER STORM. HOLIDAY TRAVELLERS SHOULD
CHECK THE LATEST WEATHER FORECAST AND ROAD CONDITIONS BEFORE
VENTURING OUT. CALL 5 1 1 FOR THE LATEST ROAD CONDITIONS IN WYOMING.

STRONG SOUTHWEST WINDS ARE EXPECTED FRIDAY FROM ROCK SPRINGS
TO CASPER AS WELL AS ACROSS THE EAST SLOPE OF THE WIND RIVER
MOUNTAINS AND THE ABSAROKA MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT STRONG WIND IN EXCESS OF 40 MPH AS
WELL AS ANY SNOW ACCUMULATIONS THROUGH TONIGHT. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
January 1, 1:00 AM MST to January 3, 3:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
January 1, 3:00 AM MST to January 2, 5:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Absaroka Mountains

When
January 1, 5:00 AM MST to January 3, 5:00 AM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
January 1, 5:00 AM MST to January 2, 7:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin Foothills

When
January 1, 11:00 AM MST to January 2, 4:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
COOP Observer
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142190, 142193, 142191, 142192, 142194.